- Filed Under
The Air Force surgeon general said Thursday that none of the service's medical treatment facilities have been affected by the recent nationwide outbreak of fungal meningitis reported by the Centers for Disease Control.
The CDC and the Food and Drug Administration are conducting a multi-state investigation of how a steroid injection used to treat spine and joint pain became contaminated. Patients treated with the injection on or after July 1 appear to be at greatest risk, and the CDC is urging medical facilities to find all the patients who have received the medication.
"All patients who may have received these medications need to be tracked down immediately. Patients can find the names of the clinics that used these medications on the CDC website," said Dr. Benjamin Park, medical officer at the Mycotic Diseases Branch, in a press release. "It is possible that if patients with infection are identified soon and put on appropriate antifungal therapy, lives may be saved."
Air Force Surgeon General Lt. Gen. Thomas W. Travis said in the release that no Air Force treatment facility has purchased, dispensed or administered the contaminated medication, which has been recalled by the manufacturer, so no facility is on the CDC's list.
The medication was distributed in 23 states. As of Oct. 5, there have been 47 cases of fungal meningitis identified in seven states including Florida, Indiana, Maryland, Michigan, North Carolina, Tennessee and Virginia, according to the CDC. Five people had died from complications associated with the outbreak.
Though it doesn't appear that Air Force medical treatment facilities will be affected by the recall and outbreak, the service is asking people to follow the CDC's guidance and to call the doctor if they feel ill or are concerned they might have received a medication at an affected facility.
Symptoms of fungal meningitis, like other forms of meningitis, include headache, fever, nausea, weakness or numbness in any part of the body and stiffness of the neck. Fungal meningitis also can cause confusion, dizziness, sensitivity to light and slurred speech.
The Air Force surgeon general cautions that the type of epidural medication given to patients affected by the outbreak is not the same as that given to women during childbirth
Join trending discussions in the military's #1 professional community. See what members like yourself have to say from across the DoD.